What are the possible complications of calcium channel blocker (CCB) toxicity?

Updated: Jan 04, 2021
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Complications relating to CCB toxicity include the following:

  • Dysrhythmias
  • Seizure
  • Coma
  • Anoxic encephalopathy from prolonged central nervous system (CNS) hypoxia
  • Ileus
  • Bowel infarction or perforation from mesenteric hypotension
  • Noncardiogenic pulmonary edema
  • Aspiration pneumonia
  • Death

CCBs, especially sustained-release formulations, can be lethal in toddlers; a few rare ingestions of a single pill have been documented to cause death. [16, 18, 19] Therefore, whenever a physician or parent suspects that a child has taken a CCB, aggressive treatment in a well-equipped hospital setting should be rapidly initiated.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!